PROMOTING ACCESS TO AFRICAN RESEARCH

Malawi Medical Journal

Log in or Register to get access to full text downloads.

Remember me or Register



Gynaecomastia in two men on stable antiretroviral therapy who commenced treatment for tuberculosis

Jeremy D. Kratz, Ahmad Y. El-Shazly, Santos G. Mambuque, Elpidio Demetria, Peter Veldkamp, Timothy S. Anderson

Abstract


Gynaecomastia is a common clinical presentation that varies from benign presentations in stages of human development to hormonal pathology, mainly due to hepatic  dysfunction, malignancy, and adverse pharmacologic effects. We describe the  development of significant bilateral gynaecomastia after starting treatment for pulmonary tuberculosis (TB) in two males with WHO stage III Human  Immunodeficiency Virus (HIV) infection on stable antiretroviral regimens. Emerging reports suggest that distinct hepatic impairment in efavirenz metabolism modulates oestrogenic activity, which may be potentiated by antituberculosis therapy. Clinical application includes early recognition of efavirenz-induced gynaecomastia, especially after commencing tuberculosis treatment. To avoid decreased adherence resulting from the distressing side effect of gynecomastia, transition to an alternative ART regimen over the course of tuberculosis treatment should be considered.



http://dx.doi.org/10.4314/mmj.v28i4.8
AJOL African Journals Online